Tagged Articles

allergic reactions 20 articles

Law & Order actress removes breast implants after nasty infections

Law & Order: Special Victims Unit actress Stephanie March decided to get breast implants to boost her spirits during the breakup of her marriage to celebrity chef Bobby Flay and after losing weight and not liking what she saw. The actress got breast implants in August 2014 and was happy with the results. But shortly afterward she woke one morning to find one of her implants had become infected after the seams of the scar on her right breast had burst. “I raced to my surgeon’s office. He shot me full of anesthesia, deftly removed the entire implant, cleaned and ... Read More

‘E-sisters’ unite in fight against Essure birth control device

Elizabeth Fluegge and her husband had researched different methods of permanent birth control before deciding last year that Elizabeth should be implanted with Bayer Healthcare’s nonsurgical birth control device Essure. Approved more than a decade ago, Essure remains the only nonsurgical form of permanent birth control available to women in the U.S. Her doctor encouraged her to get it because unlike surgical tubal ligation, Essure can be performed in the doctor’s office, is less invasive, and offers shorter recovery. Essure consists of two nickel alloy coils that are inserted into each of the fallopian tubes. Over about a three-month period, ... Read More

Newborn head and body support products recalled due to presence of mold

Children’s Medical Ventures is recalling its Gel-E Donut and Squishon 2 products used in hospitals to support and cradle an infant’s head or body because of numerous complaints about visible mold on the outer surface of the products. The mold was determined to be Cladosporium and Penicillium Fungi, commonly found molds. Cladosporium can cause several different types of invasive infections including skin, eye, sinus and brain infections and those most vulnerable include newborns, critically ill patients, and patients with impaired or weakened immune systems. Both Cladosporium and Penicillium Fungi can cause difficulty breaking or allergic reaction. The recall is classified ... Read More

Vials of blood thinner Coumadin recalled due to possible contamination

Six lots of the commonly prescribed blood thinner Coumadin (warfarin) are being recalled because visible particulate matter was found in some vials of the drug. If injected, particulate – whether of metallic or non-metallic cellulose matter – can cause serious and potentially fatal adverse reactions including embolization, as well as allergic reactions. Coumadin is a prescription medication used to treat blood clots and to lower the risk of blood clots forming in the body. It is available in both an oral and an injectable formulation. The injectable formulation is typically administered in a hospital setting by health care professionals to ... Read More

FDA to add black box warnings, increase oversight of tanning beds and booths

Sunlamps in indoor tanning beds and booths can damage skin, cause skin cancer, and injure the eyes, and can increase the risk of melanoma by 59 percent, warns the Food and Drug Administration (FDA) and other health organizations. This isn’t the first time consumers have been told of the dangers of indoor tanning products, yet the warnings seems to fall on deaf ears. Nearly 13,000 people die each year from skin cancers, 9,700 of which are melanoma. With each indoor tanning session, a person’s risk for developing melanoma increases. The American Cancer Society predicts that by the end of 2014, ... Read More

Preservative in baby wipes can cause serious skin reactions in infants, toddlers

Commonly used baby wipes can cause acute dermatitis, an uncomfortable condition that can make people – especially infants – more susceptible to serious infections, according to a new study published this week in the journal Pediatrics. Many baby wipes, which are often used by parents to reduce rash and itchiness in infants and toddlers, contain a preservative called methylisothiazolinone (MI). The preservative has been associated with allergic reactions including itchy, scaly, red rashes. Researchers with the University of Connecticut School of Medicine in Farmington studied cases of six children who had been suffering for weeks or months with skin irritation. ... Read More

FDA launches new safety reporting system for tobacco products

The Food and Drug Administration (FDA) wants to know if the tobacco product you are using is defective or causing an unexpected health problem and has launched a new online tool where these issues can be reported. The Department of Health and Human Services’ Safety Reporting Portal has been revised to add a new category for tobacco products that can be used by both health care professionals and consumers. The portal provides a standardized way issues can be reported in the event of an unexpected health or safety issue with a specific tobacco product, for example if a cigarette smells ... Read More

Injectable solutions recalled due to particle contamination

Injectable solutions used to hydrate or add electrolytes to some patients are being recalled because there are particles floating in the products that if injected into patients could cause serious and even deadly health consequences. The recall involves one lot of 5% dextrose injection and four lots of 0.9% sodium chloride injection, both manufactured by Baxter International. If injected, a product containing particulate matter may block blood vessels which could cause strokes, heart attacks or organ damage such as to the kidneys or liver. There is also the possibility of allergic reactions, local irritations, and inflammation in tissues and organs. Dextrose injections ... Read More

FDA delays vote on surgical drug due to concerns about allergic reactions

An advisory panel to the Food and Drug Administration (FDA) has delayed its decision whether to approve sugammadex, an injection to reverse the muscle relaxant effects of drugs used during surgery. The agency was scheduled to vote on the drug this week but tabled the vote without explanation. Merck, maker of the drug, says the FDA needed more time to assess the results of a recent inspection of a clinical trial site. That trial was to determine whether sugammadex increased the risk of allergic reactions. The drug was voted down in 2008 because of concerns over bleeding events and allergic ... Read More

Transvaginal mesh may cause or worsen autoimmune diseases

Transvaginal mesh (TVT) used to treat common pelvic floor disorders such as pelvic organ prolapse and stress urinary incontinence has been associated with serious risks including mesh erosion, infections, and chronic pain. But the device may also leech dangerous toxins into the body causing or exacerbating autoimmune diseases, according to research compiled by TVT-NO!, a foundation for survivors of transvaginal mesh. “It has been noted (that) many women have been diagnosed with autoimmune diseases such as Lupus and Fibromyalgia after the insertion of TVT mesh,” the foundation warns on its website. Transvaginal mesh is a type of surgical mesh that ... Read More